Editor's note: In conjunction with our continuing coverage of the opioid crisis in Colorado, we reached out to Harm Reduction Action Center executive director Lisa Raville to learn more about the use of heroin and other drugs in the Mile High City. This is the first post in the series.
According to the Harm Reduction Action Center's Lisa Raville, "We primarily have black tar heroin in Colorado," the majority of it imported from Mexico.
That's different from cities on the East and West coasts, Raville points out: "They mostly have China White, which is mainly fentanyl at this point."
However, black tar heroin "is difficult to snort and expensive to smoke. So you almost exclusively have to inject it."
This method of delivery brings a variety of risks — but it's not among Raville's four top reasons why people overdose. Here's her list, which she shares in the hope that increased knowledge will lead to fewer tragedies. In her words, "I'm sick of losing people. A year ago January, we lost seven participants in our program in a two-week period, six to overdose."
Number 1: The Quality of the Opioid
As heroin travels north from Mexico, Raville says, "the less pure it gets, because people continue to cut the heroin — and by the time it gets down to the street, people have no idea what's in it."
The average heroin injecter "injects three to five times a day," she continues. "If you've injected for any period of time, you're no longer getting high. You're going from physical withdrawal pain and the flu times a thousand just to normal or well."
Even experienced heroin users can overdose when the drug they're injecting is more pure than usual — and figuring out the variances is difficult.
"Every year, the DEA does a concentrated buy of heroin from dealers within a one-hour time period and then tests it for purity," she notes. "That's how we know the heroin purity in Denver is anywhere between 2 and 37 percent."
Raville concedes that it's hard to tell how this level of purity compares to other major U.S. cities. "Fentanyl is definitely here, but they have way more fentanyl in the East. I've been reading reports that say in some places heroin is fentanyl and not actually heroin anymore. It just changes all the time. The purity in Denver had been hovering at about 15 to 30 percent for the past few years, but it's such a wide range. When you take pills, you know what's in the pill. But with heroin, you just don't know."
For example, she continues, "if you purchase from the same dealer you always have, you kind of understand the quality you're getting. But people have to purchase from all sorts of dealers all the time. So oftentimes they don't know, and the people selling it don't often know — and a lot of drug sellers are drug users as well, so that can be difficult for folks."
Bottom line, "you never quite know what you're getting, especially when it's cut with fentanyl, which is such a short-acting high. While it may be better initially, it's shorter, so you're going to be in withdrawal more quickly. And then you need to get some more heroin."
Another complication is that the effects of fentanyl overdoses and heroin overdoses differ.
"With fentanyl overdoes, there's a lot of chest rigidity, so it's difficult to get rescue breathing in," Raville allows. "An opioid overdose is basically a lack of oxygen, which is why Narcan and Naloxone" — substances that can reverse the effects of an overdose — "are so important."
Number 2: Mixing Drugs
"As I mentioned, heroin users or opioid users who've been using for a while aren't getting high anymore — they're going from minus to well," Raville reiterates. "So sometimes, we see poly-drug use — like heroin and benzos [tranquilizers such as Valium and Xanax] or alcohol and drug use. We lose college freshman every year to that combination just because they can't handle it."
Another frequent mix combination, she continues, "is meth and heroin, which is also called goofballs."
Number 3: A Sudden Return to Use
Any period of abstinence that ends suddenly can be lethal, Raville says. "Coming out of jail or prison, coming out of treatment and living a life of recovery but then beginning to use again puts people at a higher risk of overdosing."
Statistics show "that folks coming out of incarceration are 129 times more likely to overdose and die in their first two weeks post-incarceration," she divulges. "And the jails know that, which is why the Office of Behavioral Health give people Naloxone as part of their property when they're released. That's the case with a lot of jails in the area: Boulder, Denver, Jefferson County, Douglas County. Anybody with a Jail Based Behavioral Services contract has money for Naloxone in there. And we know it saves lives."
Number 4: Solitary Use
"Using alone can lead to overdose by the very fact that no one's there to witness, recognize or respond to it," Raville points out. "If they were using with someone else, that other person could have intervened with Naloxone or at least called 911."
If you like this story, consider signing up for our email newsletters.
SHOW ME HOW
You have successfully signed up for your selected newsletter(s) - please keep an eye on your mailbox, we're movin' in!
Overdoses aren't all the same, Raville stresses. "Some happen right away, but some happen over a period of hours. A lot of times, people will go to bed and die overnight."
This issue is especially acute among people who are homeless.
"When we're talking about using outside in alleys or parks, you often aren't with other people," she says. "And the same thing is true when it comes to using in a business bathroom. Going in with another person would raise the curiosity of the business owner. So people go in alone," increasing the chances that the owner will discover a person who is already beyond help.
The Harm Reduction Action Center is located at 231 East Colfax Avenue; it's open from 9 a.m. to noon. The phone number is 303-572-7800. Click to visit the HRAC website.